Nagoya Mathematical Journal

On modules of finite projective dimension

S. P. Dutta

Full-text: Open access


We address two aspects of finitely generated modules of finite projective dimension over local rings and their connection in between: embeddability and grade of order ideals of minimal generators of syzygies. We provide a solution of the embeddability problem and prove important reductions and special cases of the order ideal conjecture. In particular, we derive that, in any local ring R of mixed characteristic p>0, where p is a nonzero divisor, if I is an ideal of finite projective dimension over R and pI or p is a nonzero divisor on R/I, then every minimal generator of I is a nonzero divisor. Hence, if P is a prime ideal of finite projective dimension in a local ring R, then every minimal generator of P is a nonzero divisor in R.

Article information

Nagoya Math. J., Volume 219 (2015), 87-111.

Received: 4 March 2013
Revised: 5 March 2014
Accepted: 13 August 2014
First available in Project Euclid: 20 October 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 13D02: Syzygies, resolutions, complexes 13D22: Homological conjectures (intersection theorems)
Secondary: 13C15: Dimension theory, depth, related rings (catenary, etc.) 13D25 13H05: Regular local rings

projective dimension grade order ideal syzygy regular local ring almost-Cohen–Macaulay algebra


Dutta, S. P. On modules of finite projective dimension. Nagoya Math. J. 219 (2015), 87--111. doi:10.1215/00277630-3140702.

Export citation


  • [1] M. Auslander and R.-O. Buchweitz, “The homological theory of maximal Cohen–Macaulay approximations” in Colloque en l’honneur de Pierre Samuel (Orsay, 1987), Mém. Soc. Math. Fr. (N.S.) 38, Soc. Math. Fr., Marseilles, 1989, 5–37.
  • [2] N. Bourbaki, Elements of Mathematics: Commutative Algebra, Addison-Wesley, Reading, MA, 1972.
  • [3] W. Bruns and J. Herzog, Cohen–Macaulay Rings, Cambridge Stud. Adv. Math. 39, Cambridge University Press, Cambridge, 1993.
  • [4] S. P. Dutta, On the canonical element conjecture, Trans. Amer. Math. Soc. 299, no. 2 (1987), 803–811.
  • [5] S. P. Dutta, On negativity of higher Euler characteristics, Amer. J. Math. 126 (2004), 1341–1354.
  • [6] S. P. Dutta, The monomial conjecture and order ideals, J. Algebra 383 (2013), 232–241.
  • [7] E. G. Evans and P. Griffith, The syzygy problem, Ann. of Math. (2) 114 (1981), 323–333.
  • [8] E. G. Evans and P. Griffith, Syzygies, London Math. Soc. Lecture Note Ser. 106, Cambridge University Press, Cambridge, 1985.
  • [9] E. G. Evans and P. Griffith, “Order ideals” in Commutative Algebra (Berkeley, CA, 1987), Math. Sci. Res. Inst. Publ. 15, Springer, New York, 1989, 213–225.
  • [10] E. G. Evans and P. Griffith, A graded syzygy theorem in mixed characteristic, Math. Res. Lett. 8 (2001), 605–611.
  • [11] H.-B. Foxby, On the $\mu^{i}$ in a minimal injective resolution, II, Math. Scand. 41 (1977), 19–44.
  • [12] M. Hochster, Topics in the Homological Theory of Modules over Commutative Rings, CBMS Reg. Conf. Ser. Math. 24, Amer. Math. Soc., Providence, 1975.
  • [13] M. Hochster, Canonical elements in local cohomology modules and the direct summand conjecture, J. Algebra 84 (1983), 503–553.
  • [14] M. Hochster, Big Cohen–Macaulay algebras in dimension three via Heitmann’s theorem, J. Algebra 254 (2002), 395–408.
  • [15] C. Peskine and L. Szpiro, Dimension projective finie et cohomologie locale, Publ. Math. Inst. Hautes Études Sci. 42 (1973), 47–119.
  • [16] J. Shamash, The Poincaré series of a local ring, J. Algebra 12 (1969), 453–470.
  • [17] K. Shimomoto, Almost Cohen–Macaulay algebras in mixed characteristic via Fontaine rings, Illinois J. Math. 55 (2011), 107–125.
  • [18] W. Smoke, Perfect modules over Cohen–Macaulay local rings, J. Algebra 106 (1987), 367–375.